Articles

Cyclophosphamide-induced hyponatremia leading to status epilepticus in a breast cancer patient

BJMO - volume 17, issue 1, january 2023

E. Cassiers MD, N. Blockx MD, W. Teurfs MD

SUMMARY

Cyclophosphamide (CP) is a well-known and extensively used immunosuppressive and antineoplastic agent. CP-induced hyponatremia remains an underestimated adverse event, although it can lead to severe complications and death. This case report describes the occurrence of life-threatening status epilepticus in a 74-year-old breast cancer patient due to CP-induced hyponatremia. The primary underlying mechanism seems to be impaired free water clearance, which is not influenced by ADH, but rather a direct effect of CP alkylating metabolites on the distal renal tubule. Future research is needed to further clarify the underlying pathophysiology and possible predisposing factors. Thorough monitoring of the patient’s hydration status and electrolytes until 48 hours after the first administration of CP seems strongly advisable.

(BELG J MED ONCOL 2023;17(1):27–30)

Read more
X